Hypergraph families with bounded edge cover or transversal number


The transversal number, packing number, covering number and strong stability number of hypergraphs are denoted by τ, ν, ϱ and α, respectively. A hypergraph family þ is called τ-bound (ϱ-bound) if there exists a “binding function”f(x) such that τ(H)≦f(v(H)) (ϱ(H)≦f(α(H))) for allH ∈ þ. Methods are presented to show that various hypergraph families are τ-bound and/or ϱ-bound. The results can be applied to families of geometrical nature like subforests of trees, boxes, boxes of polyominoes or to families defined by hypergraph theoretic terms like the family where every subhypergraph has the Helly-property.

This is a preview of subscription content, access via your institution.


  1. [1]

    C. Berge,Graphs and Hypergraphs, North-Holland 1973.

  2. [2]

    C. Berge, C. C. Chen, V. Chvatal andC. S. Seow, Combinatorial properties of polyominoes,Combinatorica 1 (1) (1981), 217–224.

    MATH  MathSciNet  Google Scholar 

  3. [3]

    P. Erdős, Graph theory and Probability II.,Canad. J. of Math. 13 (1961), 346–352.

    Google Scholar 

  4. [4]

    P. Erdős andA. Hajnal, On chromatic number of graphs and set systems,Acta Math. Acad. Sci. Hung. 17 (1–2) (1966), 61–99.

    Article  Google Scholar 

  5. [5]

    C. Flament, Hypergraphes arborés,Discrete Math. 21 (1978), 223–227.

    Article  MathSciNet  Google Scholar 

  6. [6]

    R. L. Graham, B. L. Rothschild andJ. H. Spencer,Ramsey Theory, John Wiley, 1980.

  7. [7]

    A. Gyárfás, Ramsey-type theorem and its application to relatives of Helly’s theorem,Periodica Math. Hung. 3 (3–4) (1973) 261–270.

    MATH  Article  Google Scholar 

  8. [8]

    A. Gyárfás, On Ramsey covering numbers,Coll. Math. Soc. J. Bolyai 10.,Infinite and finite sets, (1973), 801–816.

  9. [9]

    E. Győri, A minimax theorem on intervals,to appear.

  10. [10]

    F. S. Roberts, On the boxicity and cubicity of a graph,Recent Progress in Combinatories, Proc. Third Waterloo Conf. on Combinatorics, New York, 1969, 301–310.

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Gyárfás, A., Lehel, J. Hypergraph families with bounded edge cover or transversal number. Combinatorica 3, 351–358 (1983). https://doi.org/10.1007/BF02579191

Download citation

AMS subject classification (1980)

  • 05C 65
  • 05 B 40